Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2003, 5:52 PM MDT for Washington County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2003, 5:52 PM MDT (23:52 UTC)
- Expired
- Jun 6, 2003, 6:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
022
WUUS55 KBOU 062352
SVRBOU
COC121-070030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
552 PM MDT FRI JUN 6 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF AKRON
* UNTIL 630 PM MDT
* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF WOODROW...OR ABOUT 24
MILES SOUTHWEST OF AKRON...MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON...
ANTON...ELBA...LAST CHANCE...LINDON...PLATNER...WOODLIN SCHOOL AND
WOODROW.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4000 10371 3965 10370 3963 10310 4016 10306
4019 10347 3998 10346
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:20 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 6, 2:20 PM MDT, 3 hours 32 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 220 PM MDT FRI JUN 6 2003 SHORT TERM DISCUSSION: STRONG UPPER TROF WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT. STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM RACING SOUTHWARD THROUGH WYOMING AND QUICKLY APPROACHING CHEYENNE. LOTS OF CONVECTION ALONG AND AHEAD OF THIS FEATURE WITH MARGINALLY UNSTABLE AIRMASS. WITH INSTABILITY...UPSLOPE BEHIND FRONT...AND MODERATE UPWARD FORCING ASSOCIATED WITH VERY STRONG JET CARVING DOWN THE BACK SIDE OF TROF...WE SHOULD SEE A SEVERAL HOUR PERIOD OF LIGHT TO MODERATE PRECIPITATION OVER THE AREA. CANT RULE OUT A FEW SEVERE STORMS THIS EVENING AS WE ARE STILL GETTING SOME SURFACE HEATING AND 500 MB WINDS NEAR 40 KTS. HIGH WINDS AND HAIL AROUND 1 INCH BIGGEST THREATS. AS FAR AS THE SNOW GOES...CURRENT FORECAST LOOKS ON TRACK WITH SOME SNOW MIXING IN DOWN TO THE 5000-5500 FT LEVEL. BEST COLD AIR DOES NOT REACH THE AREA TIL 15Z SO NO ACCUMULATION EXPECTED IN THE DENVER TO FORT COLLINS CORRIDOR AS WE WILL BE FIGHTING DAYTIME HEATING DURING TIME OF BEST COLD ADVECTION. HOWEVER...ABOVE 6000 FEET WE SHOULD SEE SOME ACCUMULATION ESPECIALLY IN THE FOOTHILLS. HEAVIEST PRECIP EXPECTED IN THE FORM OF RAIN THIS EVENING SO ACCUMULATIONS OF 1 TO 4 INCHES APPEARS REASONABLE. MESOETA IS HINTING AT A SECONDARY SURGE TOMORROW AFTERNOON BUT BELIEVE SCATTERED POPS SHOULD SUFFICE FOR NOW AS AIRMASS IS DRYING SLIGHTLY AND STABILIZING WITH SUBSIDENCE MOVING ACROSS AFT 18Z SATURDAY. BARJENBRUCH LONG TERM DISCUSSION: ON SATURDAY NIGHT...GRIDS ARE SHOWING NORTHWESTERLY FLOW ALOFT AS THE UPPER CLOSED LOW PUSHES EAST. THIS JET LEVEL FLOW CONTINUES THROUGH SUNDAY. BY SUNDAY NIGHT AND MONDAY THE FLOW BECOMES MORE WEST NORTHWESTERLY. THE SYNOPTIC SCALE FORCING IS PROGGED TO BE WEAK DOWNWARD TO NEUTRAL SATURDAY NIGHT THROUGH MONDAY. CROSS SECTIONS ARE SHOWING LITTLE MOISTURE SATURDAY NIGHT THROUGH SUNDAY NIGHT. BY MONDAY AFTERNOON...GRIDS SHOW MID AND UPPER LEVEL MOISTURE MOVING INTO THE FORECAST AREA. FORECAST SOUNDING AND GRIDS SHOW LITTLE OR NO CAPE SUNDAY AFTERNOON OR MONDAY AFTERNOON WITH LITTLE LOW LEVEL MOISTURE TO WORK WITH. TEMPERATURE AND THICKNESS GRIDS SHOW SLIGHT WARMING SATURDAY NIGHT/SUNDAY MORNING FROM TONIGHT READINGS. WITH THE CLEARING EXPECTED IT SHOULD BE A BIT COLDER SUNDAY MORNING THAN SATURDAY MORNING. WELL SEE. ON SUNDAY...GRIDS SHOW A 7 TO 10 C WARM-UP FROM SATURDAYS HIGHS...THEN ANOTHER 3 TO 6 C WARM-UP ON MONDAY. IN THE EXTENDED FORECAST... MOISTURE INCREASES A BIT SO WILL KEEP THE MINIMAL POPS GOING THROUGH FRIDAY. RJK .DEN...NONE.
Hazardous weather outlook, Jun 6, 11:00 AM MDT, 6 hours 52 minutes before
COZ030>051-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT FRI JUN 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING ACROSS NORTHEAST AND NORTH CENTRAL COLORADO THIS AFTERNOON. EVEN THOUGH INSTABILITY WILL BE LIMITED DUE TO RATHER COOL SURFACE TEMPERATURES...A FEW STORMS MAY BECOME SEVERE AS WIND SHEAR INCREASES. THE BIGGEST THREAT OF SEVERE WEATHER WILL BE HIGH WINDS AND HAIL AROUND ONE INCH IN DIAMETER AS THE STORMS SPREAD SOUTHEASTWARD ACROSS THE AREA. ONE OR TWO SMALL AND BRIEF TORNADOES CANT BE RULED OUT. RAIN SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD TONIGHT. SOME SNOW IS EXPECTED TO MIX IN WITH THE RAIN ABOVE 5500 FEET BY DAYBREAK. IN THE FOOTHILLS AND MOUNTAINS...THE RAIN SHOULD CHANGE OVER TO SNOW BY MIDNIGHT...WITH 1 TO 4 INCHES ACCUMULATION FORECAST BY SATURDAY MORNING. A STRONG WEATHER DISTURBANCE AND COLD FRONT MOVING SOUTHWARD FROM WYOMING WILL PRODUCE THE SHOWERS...THUNDERSTORMS...AND HIGHER ELEVATION SNOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN AND SNOW SHOWERS WILL LINGER SATURDAY MORNING AS THIS UNSEASONABLY COLD STORM SYSTEM MAKES IT WAY ACROSS NORTHEAST COLORADO AND THE NEBRASKA PANHANDLE. SOME ADDITIONAL SNOW ACCUMULATION IS EXPECTED BY NOON SATURDAY IN THE FRONT RANGE AND ON THE PALMER DIVIDE AT ELEVATIONS GENERALLY ABOVE 6000 FEET. WESTERN PORTIONS OF THE DENVER METRO AREA INCLUDING BOULDER MAY ALSO SEE A MIXTURE OF RAIN AND SNOW EARLY IN THE DAY. ADDITIONAL ACCUMULATIONS IN THESE AREAS SHOULD BE TWO INCHES OR LESS. SKIES SHOULD BEGIN TO CLEAR LATE IN THE DAY SATURDAY AS THE STORM SYSTEM MOVES EAST OF THE STATE...ALTHOUGH THE GUSTY NORTH WINDS WILL CONTINUE AS TEMPERATURES REMAIN UNSEASONABLY COLD FOR THE DATE. DRIER AND WARMER CONDITIONS RETURN TO THE FORECAST AREA ON SUNDAY. THIS WARMING TREND WILL CONTINUE NEXT WEEK WITH TEMPERATURES RETURNING TO NORMAL ON MONDAY AND ABOVE NORMAL ON TUESDAY AND WEDNESDAY. DRY CONDITIONS CAN BE EXPECTED AS WELL SUNDAY THROUGH TUESDAY...WITH ONLY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON WEDNESDAY AND THURSDAY WITH THE PASSAGE OF WEAK WEATHER DISTURBANCES EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS OF COLORADO AFTER 1 PM. RJK/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 38 min |
| Jun 6, 5:18 PM MDT | Tornado Warning | BOU | Morgan | 42 min |
| Jun 6, 5:34 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
| Jun 6, 5:47 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.